Hail, Madison
- When
- August 10, 2:40 PM CST to 2:45 PM CST
- Where
- Madison County, 0.95 mi ESE of Bemis
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.575, -88.814
Penny to quarter size hail fell in Bemis.
Typical summer time thunderstorms developed over West Tennessee during the afternoon hours of August 10th, 2011. One storm became severe producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Typical summer time thunderstorms developed over West Tennessee during the afternoon hours of August 10th, 2011. One storm became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 10, 2:25 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 325 PM CDT WED AUG 10 2011 .SYNOPSIS... A FAIR DEGREE OF CONVECTIVE CLOUD DEBRIS HAS COVERED THE MID-SOUTH. AN OUTFLOW BOUNDARY HAS PUSHED INTO CENTRAL MISSISSIPPI AND WESTERN ALABAMA. TEMPERATURES RANGE FROM LOWER 80S ACROSS NORTHEAST ARKANSAS TO THE LOWER 90S IN NORTHEAST MISSISSIPPI. ASIDE FROM AN ISOLATED THUNDERSTORM MOST OF THE FORECAST AREA IS RAIN-FREE. && .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... OVERALL WEATHER PATTERN CHANGES LITTLE DURING THIS TIME FRAME. WEAK SHORTWAVES WILL MOVE THROUGH THE NORTHWEST UPPER FLOW AS BAROCLINIC ZONE REMAINS ACROSS OUR FORECAST AREA. CONSEQUENTLY SHOWERS AND THUNDERSTORMS ARE A THREAT DURING THIS TIME. THE MODELS ARE IN GENERAL AGREEMENT...WITH THE SUGGESTION THAT MOST OF THE CONVECTION WILL FOCUS ON THE SOUTHWEST THREE-QUARTERS OF THE FORECAST AREA UNTIL FRIDAY NIGHT. THIS SEEMS REASONABLE GIVEN THE LOCATION OF THE BAROCLINIC ZONE. NEVERTHELESS...ALL AREAS REMAIN IN A CHANCE FOR PRECIPITATION THROUGH THE PERIOD. THE CURRENT WORDING IN THE HWO LOOKS GOOD FOR THIS WEATHER PATTERN...SO WILL NOT UPDATE AT THIS TIME. .LONG TERM...SATURDAY THROUGH WEDNESDAY... A DECENT COLD FRONT MOVES THROUGH THE AREA ON SATURDAY AS A MORE SIGNIFICANT SHORTWAVE MOVES INTO THE EASTERN US. MUCH LESS HUMID AIR WILL ARRIVE FOR SUNDAY INTO EARLY NEXT WEEK. ECMWF AND GFS ARE A LITTLE DIFFERENT FOR LATER IN THE FORECAST PERIOD WHERE THE ECWMF BUILDS THE UPPER RIDGE EAST A LITTLE FASTER. FOR NOW WILL SIDE WITH THE SLOWER GFS. BELLES && .AVIATION... 18Z TAF CYCLE VFR CONDITIONS CONTINUE ACROSS TAF SITES AS OF 18Z TAF ISSUANCE AS CONVECTIVE SYSTEM DISSIPATED ACROSS THE AREA DUE TO LESS THAN FAVORABLE CONDITIONS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT ACROSS SOUTHWEST MISSOURI AND NORTHWEST ARKANSAS AND MOVE SOUTHEAST ACROSS TAF SITES LATE TONIGHT INTO THURSDAY MORNING...ESPECIALLY AT JBR/MEM/MKL. ADJUSTED TIMING OF TEMPO GROUPS BASED ON HIGHEST IMPACT OCCURRING BETWEEN 11/10-13Z AND TRIMMED BACK THUNDER MENTION TO CBS BASED ON LOWER CONFIDENCE OF THUNDERSTORM IMPACTS. MVFR VISIBILITIES POSSIBLE LATER TONIGHT INTO THURSDAY WITHIN CONVECTIVE ACTIVITY. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 74 90 73 92 / 40 40 20 40 MKL 68 89 67 90 / 40 40 20 40 JBR 69 86 70 89 / 40 40 20 40 TUP 72 91 71 92 / 40 40 20 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 120 PM CDT WED AUG 10 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111030- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 120 PM CDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREAT IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH SATURDAY. THE MAIN THREAT WILL BE GUSTY WINDS WITH SOME DAMAGING WINDS POSSIBLE. STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME TODAY THROUGH SATURDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 321 PM CDT WED AUG 10 2011 TNZ050>054-102045- CHESTER TN-CROCKETT TN-HAYWOOD TN-HENDERSON TN-MADISON TN- 321 PM CDT WED AUG 10 2011 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 345 PM CDT FOR... SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE... WESTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE... NORTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... WEST CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE... MADISON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED OVER BELLS AT 321 PM CDT...MOVING SOUTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CHESTER...CROCKETT...HAYWOOD...HENDERSON AND MADISON COUNTIES...INCLUDING LOCATIONS NEAR HENDERSON AND JACKSON...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3531 8868 3570 8919 3584 8903 3560 8845 TIME...MOT...LOC 2021Z 302DEG 27KT 3570 8902
The Memphis radar (KNQA), 99 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
1 hail. Local standard time, as filed.
Penny to quarter size hail fell in Bemis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341836.